Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Albuquerque, NM

April 28, 2000Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 28, 2000, 9:32 PM MDT for Chaves County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 28, 2000, 9:32 PM MDT (03:32 UTC)
Expired
Apr 28, 2000, 10:00 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chaves County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS55 KABQ 290333
SVRABQ
NMC005-290400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
932 PM MDT FRI APR 28 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1000 PM MDT

* AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL CHAVES COUNTY...OR ABOUT 42
  MILES NORTHEAST OF ROSWELL...MOVING SOUTHEAST AT 30 MPH.

HIGHS WINDS AND LARGE HAIL WITH THUNDERSTORMS CAN SPREAD QUICKLY
ACROSS OPEN RANGELAND. MOVE TO PROTECTED AREAS WHEN YOU SEE BLOWING
DUST...SUDDEN WIND AND LIGHTNING CHANGES...OR THE ARRIVAL OF HAIL.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3373 10388 3358 10399 3338 10364 3356 10351

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:30 PM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 28, 3:30 PM MDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT FRI APR 28 2000

RIDGE OVERHEAD DRIFTING EASTWARD AS WEST COAST TROUGH APPROACHES. LOW
LEVEL E-SE WINDS ALONG WITH MODELED NEGATIVE LIFTED INDICES AND THETA
E AXIS THROUGH THE EAST...WILL CONTINUE WITH HIGHEST POPS FROM CENTRAL
MOUNTAINS EASTWARD TONIGHT. AT MIDDAY CONVECTION DEVELOPED ALONG THE
DIVIDE IN AREA OF STRONG LOW LEVEL CONVERGENCE...CELLS MOVING INTO
MORE MOISTURE RICH AREAS WITH POTENTIAL FOR STRONGER THUNDERSTORM
DEVELOPMENT. DRIER OVER FAR WEST...WILL DECIDE AT FORECAST TIME
AS TO BREAK POINT FOR MENTION OF PRECIP...APPEARS TO BE MIDDLE OF
STATE. TROUGH AXIS ALONG WESTERN BORDER BY LATE SATURDAY. SURFACE LO
NEAR NE ALONG WITH SHARPENING GRADIENT SHOULD MAKE FOR MODERATE
SOUTHWEST WINDS ESPECIALLY S AND MUCH OF E ON SATURDAY. SOUTHWEST
WINDS WILL LIKELY BRING FURTHER DRYING TO THE CENTRAL AND SOUTHWEST
AND PUNCH INTO PORTIONS OF THE EAST...BUT POSSIBLY NOT TO THE EASTERN
BORDER...FORECAST WINDS ALOFT TURN FROM SW TO A S WIND OVER THE EAST
ON SATURDAY AFTERNOON...REASONING PART OF WHICH FOLLOWS. AS RIDGE
NOSES INTO THE WESTERN STATES...LO TAKES ON VERY SLOW MOVEMENT ACROSS
THE NORTHERN PART OF THE STATE OVER WEEKEND...MODEL TRENDS SIMILAR. AT
SAME TIME SOME MOISTURE RETURNS TO THE N. IN EXTENDED TROUGH AND
ASSOCIATED WEATHER LINGER THROUGH DAY 4 WITH SHORT WAVE RIDGE BY END
OF PERIOD.

AuBQ BB 052/079 046/072 042 29000
SAF BB 045/072 039/065 038 29101
TCC BB 052/085 047/069 045 29322

.ABQ...NONE.

In the hours before

Local storm report, Apr 28, 4:04 PM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
404 PM MDT FRI APR 28 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    4 E MORIARTY              NM   1.00 INCH HAIL
04/28/00   TORRANCE                       ONE INCH HAILSTONES ALONG
                                          I-40 2 TO 5 MILES EAST
                                          OF MORIARTY. REPORTED BY
                                          TRUCKER.

MSW
Local storm report, Apr 28, 4:52 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
404 PM MDT FRI APR 28 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    4 E MORIARTY              NM   1.00 INCH HAIL
04/28/00   TORRANCE                       ONE INCH HAILSTONES ALONG
                                          I-40 2 TO 5 MILES EAST
                                          OF MORIARTY. REPORTED BY
                                          TRUCKER.

MSW
Local storm report, Apr 28, 6:02 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
602 PM MDT FRI APR 28 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    4 E MORIARTY              NM   1.00 INCH HAIL
04/28/00   TORRANCE                       ONE INCH HAILSTONES ALONG
                                          I-40 2 TO 5 MILES EAST
                                          OF MORIARTY.

0445 PM    8 E ENCINO                NM   .75 INCH HAIL
04/28/00   TORRANCE                       3/4 INCH HAILSTONES ALONG
                                          U.S. HIGHWAY 285.

MSW
Local storm report, Apr 28, 6:49 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
649 PM MDT FRI APR 28 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    5 N SPRINGER              NM   .75 INCH HAIL
04/28/00   COLFAX                         MARBLE TO DIME SIZE HAIL
                                          FELL FROM 555 PM TILL
                                          605 PM MDT. COVERED THE
                                          GROUND TO A DEPTH OF 2
                                          INCHES.

MSW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:25 PM MDTSevere Thunderstorm WarningABQChaves, De Baca50 min
Apr 28, 8:15 PM MDTSevere Thunderstorm WarningABQChaves60 min
Apr 28, 8:25 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt65 min
Apr 28, 8:52 PM MDTSevere Thunderstorm WarningABQChaves38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.